Thunderstorm Wind, Morton
- When
- March 4, 3:00 PM CST
- Where
- Morton County, 4.75 mi NW of Elkhart
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.040, -101.970
, isolated severe thunderstorms moved into far southwest Kansas during afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
As an upper level low moved towards the central U.S., isolated severe thunderstorms moved into far southwest Kansas during afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 4, 1:35 PM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 135 PM CST Thu Mar 4 2021 ...Updated Long Term... .SHORT TERM...(This afternoon through Friday night) Issued at 1200 PM CST Thu Mar 4 2021 Closed cyclone tracking across southern Colorado right on schedule at midday, with the associated surface low organizing over SE Colorado. Forcing for ascent and diffluence aloft continue to increase at midday, and southeast winds will continue to increase for the next several hours, gusting over 30 mph. Paltry moisture advection continues, with dewpoints now into the upper 30s. There is not much moisture to tap upstream in Oklahoma; only expecting low to mid 40s into SW Kansas by late afternoon and evening. Additional moistening is ongoing from aloft, with widespread virga already present visually and on radar. 12z NAM is focusing its instability axis (MU CAPE of 500-1000 J/kg) from roughly the Dodge City vicinity to the Red Hills by early this evening. This is actually a very favorable setup for severe convection, given the diurnal timing, lift/forcing, and shear....minus the needed moisture and instability. Some strong to marginally severe low topped storms/supercells are plausible this afternoon and evening, as mid level cold advection continues over minimal boundary layer moisture. Marginal hail (quarters or less) and wind gusts (< 60 mph) are possible. Measurable rain will be scattered around with this activity, but confidence on the widespread beneficial rainfall remains focused overnight, in the deformation zone north of the southeast-digging mid level cyclone as it tracks into western Oklahoma by sunrise Friday. Storm total QPF grids still show a widespread 0.25-0.50 inch rainfall, and HRRR guidance suggests most of this will fall between midnight and sunrise Friday. Temperatures will remain well above freezing through this entire event, and all precipitation will fall as rain. Winds will be quite elevated and gusty from the northeast during the rain, gusting over 30 mph. Temperatures sunrise Friday in the upper 30s and lower 40s. Light rain will linger across especially the southern zones for the first few hours of Friday morning, with some more measurable QPF mainly south of US 50. Widespread stratus and low clouds will prevail Friday morning, but rapidly dissipate through the afternoon amid strong subsidence. Models do show minimal cold advection behind the departing trough, with a net decrease of about -3C at 850 mb versus Thursday, but with plenty of early March afternoon sun, mid to upper 50s are still expected. NE winds of 15-25 mph will gradually weaken through late afternoon. .LONG TERM...(Saturday through Thursday) Issued at 135 PM CST Thu Mar 4 2021 The forecast is completely dry, Saturday through at least Tuesday. Broad high pressure ridging will provide for a fantastic early spring weekend. Afternoon temperatures will be recovering through the 60s Saturday and Sunday, but the typical Kansas south winds of 20-30 mph will be blowing both afternoons. Still a bargain for early March. More of the same Monday, windy and warm, as flow aloft begins to trend SWly in response to an expansive long wave trough arriving in western North America. Afternoon temperatures in the lower 70s. We continue to monitor Tuesday for potentially extreme danger of wildfire spread. Model consensus places primary lee cyclone (<996 mb) in the vicinity of SW Nebraska 6 pm Tuesday, with a strong dryline trailing southward through the high plains. Pressure gradients will be tight, with the tightest gradients likely east of the dryline in central Kansas (850 mb winds of 45-50 kts). Still, locations behind the dryline will likely be windier drier and warmer than any guidance, and will likely have fire weather headlines Tuesday. Afternoon temperatures from the NBM were near 80 and were accepted. Synoptic pattern appears decidely springlike mid next week, with a strong established dryline and convective potential given strong SWly flow aloft. Expansive longwave trough across the Rockies Wednesday will edge out onto the plains late Wednesday. Details will waffle this far out, but the deterministic 12z ECMWF currently suggests severe convection late Wednesday from the southeast zones northeast through central/NE Kansas. This severe potential will have to be watched closely, given a strong SWly jet aloft and an open gulf, but climatology says most will be southeast of SW Kansas. Cold frontal passage is expected Wednesday night, followed by cooler/more stable air Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1028 AM CST Thu Mar 4 2021 High confidence that flight categories will degrade sharply this TAF period, with ceilings falling to IFR and reduced visibility in rain expected at all terminals. Increasing and lowering cloud decks will continue this afternoon, with SE winds gusting to near 30 kts. Scattered rain showers and isolated thunderstorms are expected to develop 18z Thu-00z Fri, at least in the vicinity of all airports. The most degraded flight categories are expected 00-12z Fri, with widespread stratiform rain and stratus cigs lowering to IFR. Visibility will be reduced to 3-4 sm at times. Southeast winds this afternoon will back to northeast and remain strong/gusty overnight, continuing to gust to near 30 kts at GCK/DDC/LBL. Lingering light rain and stratus are expected 12-15z Fri, followed by decreasing clouds and VFR by afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 41 59 32 / 40 90 30 0 GCK 61 40 58 30 / 40 100 30 0 EHA 72 39 57 31 / 40 60 50 0 LBL 68 38 57 31 / 40 70 60 0 HYS 67 40 58 30 / 60 90 10 0 P28 66 43 57 34 / 50 100 40 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 259 AM CST Thu Mar 4 2021 KSZ030-031-043>046-061>066-074>081-084>090-050900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 259 AM CST Thu Mar 4 2021 /159 AM MST Thu Mar 4 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A few thunderstorms moving in from the Texas and Oklahoma panhandles could contain hail larger than quarters. The timeframe for these storms would be between 6-10 pm for areas mainly along and south of a Garden City to Pratt line. Day 1 Hazards ------------- * Hail: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Fire weather danger will increase starting on Saturday with next Tuesday being a potential extreme fire risk day as forecast relative humidity values are already around 15% and southwest winds will be from 25-35 mph. Days 2-7 Hazards ---------------- * Friday - Non thunderstorm wind: Limited risk * Saturday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Sunday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Tuesday - Non thunderstorm wind: Elevated risk - Fire weather: Extreme risk * Wednesday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement National Weather Service Dodge City KS 215 PM CST Thu Mar 4 2021 KSZ062-074>076-085-086-042045- Seward-Stanton-Stevens-Kearny-Grant-Haskell- 215 PM CST Thu Mar 4 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SEWARD...SOUTH CENTRAL KEARNY...GRANT...EAST CENTRAL STANTON...NORTHEASTERN STEVENS AND SOUTHWESTERN HASKELL COUNTIES... At 214 PM CST, radar indicated strong thunderstorms were located along a line extending from near Ulysses to near Woods. Movement was northeast at 40 mph. Wind gusts of 50 to 55 mph are possible with these storms. Locations impacted include... Ulysses, Satanta, Moscow, Ryus, Cave, Hickok, Woods and Big Bow. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3757 10163 3780 10123 3724 10066 3705 10108 TIME...MOT...LOC 2014Z 217DEG 37KT 3754 10140 3716 10103 RUSSELL
The Dodge City radar (KDDC), 194 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952009, 952010, 952011, 952012.